BACKGROUND: Drug-induced immune hemolytic anemia (DIIHA) is a well-known complication of drug treatment. Sensitization can occur, due to interaction of the drug and/or its metabolites with cells of the immune system, after the first drug administration, while the hemolytic crisis generally occurs after repeated administration of a drug. This event occurred in the case described here of acute hemolysis due to the administration of corticosteroids. STUDY DESIGN AND METHODS: To define the etiopathogenesis of the hemolytic crisis, immunohematologic screening and specific tests were performed to identify antibodies against a possible drug-red cell (RBC) complex and circulating drug-anti-drug antibody immune complexes. Six drugs administered to the patient were tested and results were confirmed by test repetition using other types of corticosteroids. RESULTS: Indirect antiglobulin test performed with the patient's serum sample on 22 RBC samples from commercial panels was strongly positive, while it was negative on RBCs from ABO-compatible donors. The same test repeated on commercial RBCs after washing was negative. Specific tests were negative for five of the six tested drugs, while RBCs incubated with hydrocortisone strongly reacted with the patient's serum. The same tests performed using other types of corticosteroids confirmed a reaction with the same positivity score on all tested molecules. CONCLUSION: The positive reaction observed each time the patient's serum sample was incubated with RBCs in the presence of corticosteroids suggested that the triggering cause of hemolysis was an immune-mediated mechanism and the drug responsible for DIIHA was hydrocortisone.
ASJC Scopus subject areas